Breakthrough Adverse Reactions to Low-Osmolar Contrast Media After Steroid Premedication.
OBJECTIVE: The purpose of this study was to review the nature of adverse reactions, or "breakthrough reactions," experienced by patients who received steroid premedication and low-osmolar contrast media. We compared the demographics of patients having these breakthrough reactions with those of patients who did not develop these reactions.
MATERIALS AND METHODS: We retrospectively reviewed our radiology quality improvement database to identify patients with breakthrough reactions that occurred from January 1, 1994, through October 1, 1999, and we reviewed their medical records. We compared these patients with a control cohort of patients who had a history of prior adverse reaction to contrast media but no breakthrough reaction after administration of low-osmolar contrast media and premedication with corticosteroids.
RESULTS: Over the 6-year period, 52 patients experienced 61 breakthrough reactions. The breakthrough reaction was mild in 76% of the patients. The breakthrough reaction was similar to the patient's initial adverse reaction in 85% of the patients. A history of seafood allergy or hay fever was statistically more likely to be identified in the breakthrough group than the control group.
CONCLUSION: Breakthrough reactions occur in a substantial number of patients despite premedication with steroids and use of low-osmolar contrast agents. Typically the breakthrough reaction is of similar severity to the patient's initial reaction. Severe or life-threatening reactions are seen in 24% of patients.
Published In/Presented At
Freed, K. S., Leder, R. A., Alexander, C., DeLong, D. M., & Kliewer, M. A. (2001). Breakthrough adverse reactions to low-osmolar contrast media after steroid premedication. AJR. American Journal Of Roentgenology, 176(6), 1389-1392.
Diagnosis | Medicine and Health Sciences | Other Analytical, Diagnostic and Therapeutic Techniques and Equipment | Radiology
Department of Radiology and Diagnostic Medical Imaging